Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 5:51 PM EDT for Berrien County, Michigan. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 5:51 PM EDT (21:51 UTC)
- Expired
- May 9, 2000, 6:20 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:10 PM EDT | Thunderstorm Wind | Niles, MI | Trees down at Library and at Hannah Rd. and Morris Dr. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092152 SVRFWA MIC021-092220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 551 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BERRIEN COUNTY IN MICHIGAN * UNTIL 620 PM EDT * AT 542 PM EDT(442 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SHOREHAM...OR ABOUT 6 MILES SOUTHWEST OF ST. JOSEPH...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... COLOMA WATERVLIET BENTON HARBOR SAINT JOSEPH WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4214 8659 4196 8654 4(204 8581 4226 8587 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 9, 3:15 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EST TUE MAY 9 2000 MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS BEST WITH PLACEMENT OF SURFACE FEATURES. 5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN WEDNESDAY. TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT... AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST. SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED. WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING... BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY. WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL WEST OF HERE. IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL KEEP WEEKEND DRY AS RIDGE BUILDS IN. TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW. TKS TO DTX FOR COORD. .IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES. REAUGH
In the hours before
Local storm report, May 9, 5:04 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM 1 SW MALINTA OH 1 INCH HAIL
05/09/00 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 5:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM DESHLER OH 1 INCH HAIL
05/09/00 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 5:23 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM MONON AND WOLCOTT AREA IN TREES BLOWN DOWN AND
05/09/00 WHITE DOORS BLOWN OFF REPORTED BY LAW ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 5:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM NORTH JUDSON IN TREES DOWN
05/09/00 STARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0435 PM SR 114 NR N. MANCHESTER IN 1 INCH HAIL
05/09/00 WABASH REPORTED BY SKYWARN STORM
SPOTTER.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:12 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 28 min |
| May 9, 1:45 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 35 min |
| May 9, 2:03 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 27 min |
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| May 9, 6:02 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 28 min |
| May 9, 6:28 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 32 min |
| May 9, 7:17 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 58 min |
| May 9, 7:49 PM EDT | Tornado Warning | IWX | Hillsdale | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.